sorry to hear about your daughter. Your concern is right on target and here's what I would advise:
- schedule her visit asap and GO WITH HER - have them evaluate her hair loss and test for other causes - her inability to take care of herself and tics could be HIV affecting her brain or some other infection - they need to investigate this - demand to speak to a social worker about assistance with her daily living issues. It will be tough for you to handle this by yourself.
You didn't mention if she was on medications or not. If she isn't, I would inquire to the doctor as to why she is not, and really pin them down to explain the overall situation to you. Be active and aggressive with this... she's your daughter and obviously you are concerned, so you deserve answers so you can help her to the best of your abilities.
Hope that all makes sense. Let us know if there's anything else...
I applaud you on several levels, and can empathize with the stress you are under, especially with school and having to deal with this as well. Best advice I can give you is get tested after all your exams and such, as this will be a good time after the potential exposure occurred, if it was about 4 weeks ago. A negative test now will give you temporary peace of mind, but to be truly sure you should get tested 6 weeks to 3 months after exposure. I had a similar situation happen to me when I was in medical school with someone who told me they were positive after we had sex, and it was during a hard semester. I waited actually 3 months to get tested, and things were fine, but it was stressful. So when I say I understand where you are at, I do. And if you already got tested, and everything is fine now, I would say get tested again in 2 months to give you a total of 3 months to really make sure all is good.
You're right, you are at small risk from what you described, but you sound like you are very vigilant with your health and I definitely encourage that.
Also, your symptoms could be acute HIV, yes, but they also could be a million other things, like the flu, allergies, etc. We tend to go straight to HIV with any symptoms we have as Black gay men, but the truth is, it could be anything else, so we just feed into these stereotypes you describe by internalizing them to the point where we think any little symptom we have is HIV.
I know your situation is tough, hang in there and I wish you the best. Hope our comments have been helpful and please give us updates as you go through this and if you have any other questions let us know.
If your boyfriend is on medication, that is one thing, as there may be some potential side effects from the medications, depending on which meds he is taking.
Regardless of whether he is on meds or not, most scientists support the notion that when HIV is in the body, there is a constant struggle between the virus and the immune system, which causes a state of "chronic inflammation" in the body that can, over the long term, increase the risk of:
- heart attacks - early arthritis - strokes - bone loss or fragility (osteoporosis)
These are a few, but we're learning more now that there are many more people who have been living HIV for over 20 years. In short, it may accelerate the aging process on some levels, so it is important that your bf do general things like:
- eat healthy - exercise - get enough sleep - avoid any or excess smoking, drinking, drugs, etc. - take care of his mental health - see his doctor for regular check ups on blood pressure, cholesterol, blood sugar, routine health screenings.
Look at it this way - your body's immune system is already fighting a virus every day, even if the meds are helping, so your bf should do to everything in his power to support that immune system. He doesn't want to make a bad situation worse. And with you there supporting him, as is evident from your email, you will both be fine.
I just went to a conference yesterday that stated that someone who is diagnosed at 20 with HIV, if on meds, which are easier to take and have less side effects nowadays, has a life expectancy of 52 years!!!! This is very good and is a reason to be optimistic, and also means that folks living with HIV have to take care of all their other health matters as well.
You sound a little distressed over the situation, which is understandable. I don't know your whole clinical story, so its hard for me to give you specific clinical advice, but it doesn't make sense to me that they would take you off the meds to wait until the virus gets worse in your body. That would go against what we are telling people nowadays - to start medications early to help the immune system from overreacting to the virus and causing a lot of problems in your body.
What I would say is that there are medications that are simpler to take and don't have the side effects that combivir and viramune might, and would just involve taking one pill once a day. If you are undetectable (virus is under 20 copies), now is the best time to just switch and then follow up with your doctor in a month or so to make sure the meds are working alright.
The important thing is to ask your doc about ALL the options, including changing the medications to something simpler. There are a couple of options for this nowadays, and more to come in the future.
What I'm telling you is there's another option outside of staying on same meds or stopping them. Talk with your doc about a new regimen, but I would probably suggest you stay on some form of HIV medications since they seem to be controlling the virus and you are doing fine.
Good luck and let us know if you have any other questions. but you are right to question things, just make sure you voice this all to your regular doctor.
so none of these should specifically cause "chills," and the norvir comes in a tablet form now that DOES NOT need to be refrigerated. Plus, if you are on the Prezista 600mg dose, that should be taken 2x a day with the norvir and the raltegravir. The only medication in your regimen that should be once a day is the truvada (emtricitabine/tenofovir).
I would go back to your doctor and request that you get the tablet form of norvir so you don't have to refrigerate AND make sure your Darunavir (Prezista) is TWICE a day, not once a day. There is a once a day dosing of this medication, but it is 800 mg, and is taken with one dose of norvir a day.
Is your doc an HIV specialist? If not, you should get one, as if this regimen is correct you are telling me, it may need some slight tweeking to get it right.
here is a website of medical providers who are official HIV specialists if you need to get a second opinion on this:
This is your life and your body, so you do want to have an up to date medication regimen. Its like taking care of your car, you want a mechanic that is up to date on the latest technology - but this is your body and far more important. So be empowered with your care and ask questions!
I don't think you will make history at all... you don't have a high risk for HIV at all... don't worry and continue to get tested regularly with healthcare visits.
But, you may want to consider your sleeping with sex workers - it sounds like your anxiety may be related to you thinking that they will automatically pose a risk to you. So if sleeping with them gets you nervous about HIV with even the slightest of issues and low risk behavior - why not just stop sleeping with them?
Your genotype results should be back - usually they only take about 2-4 weeks to complete and they are just making sure you aren't resistant to any meds before you start.
Not sure about the nausea in the mornings, could be the flu or something mild with your stomach or intestines.... however the night sweats are common and can happen at any stage of infection. Do you know for certain that you were just recently infected??? This can happen during what's called "Acute Retroviral Syndrome," where a person has flu-like symptoms when HIV first really sets up an infection in the body.
First starting meds is a very individual journey, and depending on what medications you are put on, that would tell me what I should tell you to prepare for...
Write back when you are ready to start a regimen and you can ask me any question you want. Most important thing I will recommend to you is to be a strong advocate for your healthcare and ASK questions to your doc, especially about anything you don't understand.... If your doc is good, they'll answer it and look it up if they don't know. If you meet resistance to your questions... time to get a new doc! This is your body, so take charge and fully know what you are putting into it and what the potential issues you may face...
Good luck and let us know how it goes when you have the appointment to first start the meds...
I apologize that I hadn't responded to your last question earlier, it passed me. An endoscopy is not going to point you in any direction regarding your HIV status unless you already know you are positive and are worried about another infection on top of that. But know that a hand job carries no risk for HIV unless the person giving you a hand job had a cut in their hand and you have a cut on your penis. Remember HIV has to get into the bloodstream to set up an infection. I've never heard of HIV transmission from a hand job, so rest assured that you are ok from that angle. Seeing and following up with a GI specialist will be the best course of action at this point.